Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 76, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2009, 2:22 PM CDT for Ford County, Gray County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2009, 2:22 PM CDT (19:22 UTC)
- Expired
- Jun 2, 2009, 3:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Ford County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 2:30 PM CDT | HAIL 1 | 1 N Howell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 021922
SVRDDC
KSC057-069-022000-
/O.NEW.KDDC.SV.W.0076.090602T1922Z-090602T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.
CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS.
* UNTIL 300 PM CDT
* AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED 3 MILES WEST OF HOWELL...DRIFTING SOUTHWEST
AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
CIMARRON...
HOWELL...
RURAL RESIDENCES OF CENTRAL GRAY AND NORTHWESTERN FORD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
DOPPLER RADAR HAS INDICATED WEAK TO MODERATE ROTATION WITHIN THIS
STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS
POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3797 10024 3790 10024 3790 10013 3776 10013
3776 10044 3797 10044
TIME...MOT...LOC 1922Z 255DEG 7KT 3779 10023
$$
WRIGHT1 follow-up statement
000 WWUS53 KDDC 021950 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 250 PM CDT TUE JUN 2 2009 KSC057-069-022000- /O.CON.KDDC.SV.W.0076.000000T0000Z-090602T2000Z/ GRAY KS-FORD KS- 250 PM CDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHWESTERN FORD AND EAST CENTRAL GRAY COUNTIES... AT 245 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HOWELL... DRIFTING WEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... HOWELL... RURAL RESIDENCES OF EASTERN GRAY AND NORTHWESTERN FORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3776 10030 3790 10030 3790 10013 3776 10013 TIME...MOT...LOC 1949Z 255DEG 7KT 3780 10016 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:21 AM CDT, 11 hours 1 minute earlier.
Area forecast discussion, Jun 2, 3:21 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 AM CDT TUE JUN 2 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORMS AND HEAVY RAIN POTENTIAL ARE THE MAIN FORECAST CHALLENGES. WATER VAPOR IMAGERY SHOWS A MID LEVEL LOW PRESSURE CIRCULATION OVER THE WESTERN OKLAHOMA PANHANDLE AND FAR SOUTHEAST COLORADO EARLY THIS MORNING. THIS FEATURE WILL MOVE OUT ACROSS WESTERN KANSAS DURING THE DAY AND INTO EASTERN KANSAS TONIGHT. AT THE SURFACE THE COLD FRONT WAS SITUATED OVER NORTHERN KANSAS. THE FRONT SHOULD BEGIN TO MOVE SOUTH IN EARNEST LATER THIS MORNING AND WILL BE MOVING THROUGH THE NORTHERN AND WESTERN SECTIONS OF THE CWA LATE THIS MORNING AND MOVING THROUGH THE SOUTHEAST HALF DURING THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG AND OVER THE FRONTAL BOUNDARY BY LATE THIS MORNING AND INCREASING IN COVERAGE AND INTENSITY AS THE FRONT INTERACTS WITH MORE UNSTABLE AIR THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVER THE SOUTHEAST HALF OF THE CWA WHERE BETTER LOW LEVEL MOISTURE IS AVAILABLE. LARGE HAIL APPEARS TO BE THE MAIN THREAT FROM THE STORMS ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE TOWARD COMANCHE AND BARBER COUNTIES WHERE LOW LEVEL FLOW IS FORECAST TO BE BACKED A LITTLE MORE. THE 00Z ANALYSIS SHOWED A TONGUE OF MID LEVEL MOISTURE FROM SOUTH TEXAS INTO NORTHERN OKLAHOMA. SOME OF THIS MOISTURE WILL BE PULLED BACK TO THE NORTHWEST OVER CENTRAL AND PARTS OF SOUTHWEST KANSAS AHEAD OF THE LOW. PW VALUES ARE FORECAST TO INCREASE TO OVER AN INCH OVER THE EASTERN PART OF THE AREA. WITH THE STORMS EXPECTED TO BE SLOW MOVING SOME HEAVY RAINFALL IS ALSO A GOOD POSSIBILITY. ONE HOUR FFG THRESHOLDS ARE AOA 2.5 INCHES OVER THE EASTERN CWA SO AM NOT REAL EXCITED ABOUT THAT POSSIBILITY. WILL MENTION HEAVY RAIN WITH THE STORMS IN THE EAST THIS AFTERNOON AND EVENING. AS THE COLDER AIR INVADES FROM THE NORTH EXPECT TO SEE LOW STRATUS SPREADING SOUTH BEHIND THE FRONT. THIS WILL LIKELY HOLD ON INTO WEDNESDAY MORNING BUT EXPECT TO SEE AT LEAST SOME PARTIAL CLEARING DURING THE DAY AS UPPER LEVEL RIDGING BUILDS BACK INTO THE REGION AND A STRONG LATE SPRING SUN BURNS THROUGH THE CLOUDS. THE NAM MOS IS CONSIDERABLY COOLER THAN THE GFS MOS WITH WEDNESDAYS MAX TEMPERATURES AND THINK THAT IT IS NOT PROPERLY REPRESENTING THE MIXING POTENTIAL WE COULD SEE IN THE LOW LEVELS. WILL CONTINUE TO LEAN TOWARD THE GFS MOS NUMBERS. AFTERNOON HIGHS SHOULD BE IN THE UPPER 60S TO LOW 70S DEPENDING ON CLOUD COVER. DAYS 3-7... MEDIUM RANGE MODELS GENERALLY AGREE INDICATING A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE MOVING EAST ACROSS THE WESTERN HIGH PLAINS THURSDAY AND INTO THE CENTRAL PLAINS FRIDAY. THIS WILL BRING ABOUT MORE TRANQUIL CONDITIONS THROUGH THE END OF THE WEEK. TEMPERATURES WILL CLIMB BACK UP TO NEAR SEASONAL LEVELS THURSDAY AS LEE SIDE TROUGHING RETURNS SETTING UP A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND 15C ACROSS THE EASTERN PORTION OF THE CWA TO NEAR 25C ALONG THE COLORADO BORDER. AS A RESULT, EXPECT HIGHS MAINLY IN THE 80S(F) THURSDAY. HIGH TEMPERATURES WILL CONTINUE TO CLIMB FRIDAY AND SATURDAY AS THE LEE SIDE TROUGH DEVELOPS INTO A SURFACE LOW AND STRENGTHENS. THIS WILL CONTINUE TO ENHANCE WARM AIR ADVECTION ACROSS SOUTHWEST KANSAS INTO THE EARLY PART OF THE WEEKEND. SHOULD SEE HIGHS REACHING BACK INTO THE 90S(F) BY SATURDAY. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && AVIATION... A COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN KANSAS BY LATE THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT AS IT PUSHES THROUGH. MVFR/IFR CONDITIONS, PARTICULARLY FOR CIGS, WILL BE POSSIBLE ALONG AND BEHIND THE FRONT AS LOW LEVEL STRATUS DEVELOPS. WINDS WILL BECOME NORTHERLY AT 10 TO 20KT BEHIND THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 51 71 49 / 70 60 10 0 GCK 72 50 72 48 / 60 50 0 0 EHA 75 51 73 50 / 50 50 0 0 LBL 76 51 73 50 / 60 60 0 0 HYS 73 50 70 48 / 70 50 10 0 P28 83 56 70 52 / 70 70 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
Hazardous weather outlook, Jun 2, 4:50 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT TUE JUN 2 2009 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT TUE JUN 2 2009 /350 AM MDT TUE JUN 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS MORNING AND INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM LARNED THROUGH DODGE CITY AND LIBERAL. LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE MAIN THREAT BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER AROUND MEDICINE LODGE AND COLDWATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND INTO THE WEEKEND. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A LARNED...DODGE CITY AND LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jun 2, 2:10 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUN 2 2009
KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
210 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WAS NEARLY STATIONARY.
THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.
RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026
WRIGHTSpecial weather statement, Jun 2, 2:13 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT TUE JUN 2 2009
KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
213 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WERE NEARLY STATIONARY.
THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.
RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026
WRIGHTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:32 PM CDT | Special Weather Statement | DDC | Seward | 43 min |
| Jun 2, 2:10 PM CDT | Special Weather Statement | DDC | Ford, Gray | 65 min |
| Jun 2, 2:13 PM CDT | Special Weather Statement | DDC | Ford, Gray | 62 min |
| Jun 2, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 48 min |
| Jun 2, 2:45 PM CDT | Tornado Warning | DDC | Ford | 45 min |
| Jun 2, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 45 min |
| Jun 2, 3:01 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 59 min |
| Jun 2, 3:13 PM CDT | Areal Flood Advisory | DDC | Ford | 3 hr |
| Jun 2, 3:41 PM CDT | Tornado Warning | DDC | Ford | 27 min |
| Jun 2, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 45 min |
| Jun 2, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 33 min |
| Jun 2, 5:17 PM CDT | Tornado Warning | DDC | Edwards, Kiowa | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.